Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 19, NWS Atlanta, GA

February 28, 20246 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Feb 28, 2024, 12:05 PM EST for 6 counties in Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2024, 12:05 PM EST (17:05 UTC)
Expired
Feb 28, 2024, 12:30 PM EST
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chattooga County, GA, Dade County, GA, Floyd County, GA, Gordon County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 12:15 PM ESTTSTM WND DMG1 Nne Lafayette, GATrees and powerlines down and trees reported on homes north of Warthen St in North LaFayette.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS52 KFFC 281705
SVRFFC
GAC055-083-115-129-295-313-281730-
/O.NEW.KFFC.SV.W.0019.240228T1705Z-240228T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1205 PM EST Wed Feb 28 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Floyd County in northwestern Georgia...
  Southwestern Whitfield County in northwestern Georgia...
  Walker County in northwestern Georgia...
  Northwestern Gordon County in northwestern Georgia...
  Southwestern Dade County in northwestern Georgia...
  Northern Chattooga County in northwestern Georgia...

* Until 1230 PM EST.

* At 1205 PM EST, severe thunderstorms were located along a line
  extending from near Rising Fawn to Hammondville to near Fort Payne,
  moving east at 65 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dalton, Lafayette, Summerville, Trion, La Fayette, Menlo, Naomi,
  Center Post, Rising Fawn, Subligna, Suttles Mill, Lake Marvin, Mill
  Creek, Linwood, Villanow, Cloudland, and Everett Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3477 8536 3477 8514 3478 8495 3460 8498
      3445 8512 3448 8550 3476 8556
TIME...MOT...LOC 1705Z 268DEG 58KT 3473 8553 3459 8562 3451 8573 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:52 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 28, 9:52 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
952 AM EST Wed Feb 28 2024

...Mid-Morning Update...

.UPDATE...
Issued at 944 AM EST Wed Feb 28 2024

Forecast remains on track for this morning. A line of showers and
thunderstorms continues to approach from the northwest, progged
to breach northwest GA within the next two hours or so. A
decreasing trend has been noted, but cannot rule out an isolated
stronger/marginally severe thunderstorm. Expect wind gusts to
increase (already at 25-35 mph) as the line moves southeastward,
even in "just" showers.

96

&&

.SHORT TERM...
(Today through Thursday)
Issued at 327 AM EST Wed Feb 28 2024

Cold front currently stretches from the central Great Lakes back
through eastern Texas. This front will continue to move eastward
today. Models continue to show a narrow band of convection along the
front as it moves through today. Both the hi-res and synoptic models
have struggled with the timing of the fropa/line of convection, but
most are in agreement that it moves through rather quickly during
the afternoon. Very little surface instability along or ahead of the
convective line, but an isolated rumble of thunder or two is not out
of the question. However, with the stronger winds aloft, even the
showers have the potential to be gusty.

Have not realized the higher gusts overnight in most locales outside
of the highest elevations. The inversion in place is most likely
keeping the strongest gusts at bay. Due think once mixing begins,
the gusts will pick up and especially behind the front. Will not
make any changes to the Wind Advisory currently in place. The
Advisory will also cover any strong gusts in showers.

Drying will occur tomorrow and NW winds will likely turn NE by the
end of the day. Temps near or slightly below normal expected tonight
and Thursday. Temps some 10 to 15 degrees above normal expected this
afternoon.

NListemaa

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 327 AM EST Wed Feb 28 2024

Following the frontal passage on Wednesday into Wednesday night,
temps cool into the low to mid 30s for the lows. With the temps
dropping quickly after the front, there is the chance for any
leftover precip in north GA to result in a light rain/snow mix with
no accumulation expected at this time. Highs are forecast to reach
the 50-60 degree range into Friday bringing us closer to normal.

Momentary relief from rain is expected during the day Thursday
evening. Beginning Friday a shortwave moves through the relatively
zonal pattern which will start to increase our rain chances
through mid week as wave after wave of precip moves through the
area. Expecting the first wave to move through Friday into
Saturday, which with the moisture return and daytime heating are
likely to result in thunderstorms especially towards the Columbus
and Macon areas where CAPE values are higher. Sunday, the front
looks to stall out/interact with a weak gulf low which will cause
the rain w/ chances of thunderstorms to stick around through
Sunday. Then finally another front associated with a deep trough
pushing eastward is likely to bring the chance for thunderstorms
into the area for Monday into Tuesday. The one area of
uncertainty seen is if the front moves through a little quicker
on Friday into Saturday then Sunday may be a little drier but
currently going with the wetter solution for now considering this
zonal flow pattern is indicating back to back to back fronts
through the long term. From Friday through Tuesday we are only
looking at seeing up to 2-3" at this time though so flooding
likely won't be as much of a concern.

Hernandez

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM EST Wed Feb 28 2024

Models continue to be very consistent with a narrow line of shra
approaching ATL early this afternoon. Thunder chances remain
small at this time, so will not mention. Winds will be gusty today
and frequent gusts to 30-35kt will be possible. Winds will also
shift from the SW to the NW behind the line of shra/fropa.

//ATL Confidence...12Z Update...
Med-high confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          35  57  40  48 /  20   0  40  90
Atlanta         35  57  41  48 /  10   0  50  90
Blairsville     28  54  35  47 /  10   0  20  80
Cartersville    31  57  40  50 /  10   0  40  90
Columbus        40  62  46  59 /  30   0  40  80
Gainesville     34  57  40  47 /  10   0  30  90
Macon           41  61  45  56 /  60   0  40  80
Rome            31  57  38  51 /  10   0  30  90
Peachtree City  34  59  40  51 /  10   0  50  90
Vidalia         46  62  48  64 /  40   0  20  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight EST tonight for GAZ001>009-011>016-
019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...NListemaa
LONG TERM....Hernandez
AVIATION...NListemaa
Hazardous weather outlook, Feb 28, 9:09 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
909 AM EST Wed Feb 28 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291415-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
909 AM EST Wed Feb 28 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A narrow line of showers and possibly embedded thunderstorms will
accompany a strong cold front moving through this afternoon and
evening. Brief, heavy rainfall and strong wind gusts are possible.

A Wind Advisory is in effect for much of north and central
Georgia tonight through Wednesday evening. Winds at 15-25 mph with
gusts up to 45 mph are expected. Higher wind gusts are possible
with rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Waves of rainfall, with a slight chance for thunderstorms, are
expected Friday through early next week. No severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Feb 28, 11:32 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1132 AM EST Wed Feb 28 2024

GAZ001>003-281700-
Catoosa GA-Walker GA-Dade GA-
1132 AM EST Wed Feb 28 2024

...Strong thunderstorms will impact portions of Catoosa, Walker and
Dade Counties through NOON EST
...

At 1130 AM EST, a line of strong thunderstorms was along a line
extending from near Martin Springs to Long Island to near Fabius, and
moving east southeast at 55 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Chattanooga Valley, La Fayette, Center
Post, Blue Spring, Fairview, Linwood, Chattanooga  Valley, Hooker,
Cloudland Canyon State Park, Cooper Heights, Rock Spring, Naomi, and
Rising Fawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8498 3497 8498 3497 8500 3492 8501
      3491 8502 3488 8501 3486 8506 3482 8506
      3482 8513 3472 8517 3472 8516 3459 8530
      3459 8553 3498 8560
TIME...MOT...LOC 1630Z 275DEG 49KT 3514 8551 3497 8565 3477 8583

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Feb 28, 12:04 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
1204 PM EST Wed Feb 28 2024

GAZ002>005-281730-
Whitfield GA-Catoosa GA-Walker GA-Murray GA-
1204 PM EST Wed Feb 28 2024

...A strong thunderstorm will impact portions of Catoosa,
northeastern Murray, northeastern Whitfield and north central Walker
Counties through 1230 PM EST
...

At 1203 PM EST, a strong thunderstorm was over Indian Springs, or
over Ringgold, moving east at 65 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel Hill,
Cohutta, Crandall, Sumac, Indian Springs, Gregory, Graysville, Blue
Spring, Conasauga Lake, Tennga, Boynton, Beaverdale, Cisco, and
Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8465 3483 8463 3485 8535 3499 8522
TIME...MOT...LOC 1703Z 267DEG 56KT 3493 8515

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:32 AM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker28 min
Feb 28, 12:04 PM ESTSpecial Weather StatementFFCCatoosa26 min
Feb 28, 12:26 PM ESTSpecial Weather StatementFFCChattooga, Gordon, Murray, Whitfield34 min
Feb 28, 12:52 PM ESTSpecial Weather StatementFFCChattooga, Floyd23 min
Feb 28, 12:56 PM ESTSpecial Weather StatementFFCGilmer34 min
Feb 28, 1:14 PM ESTSpecial Weather StatementFFCFloyd, Gordon31 min
Feb 28, 1:30 PM ESTSpecial Weather StatementFFCLumpkin, Union30 min
Feb 28, 1:45 PM ESTSpecial Weather StatementFFCCherokee, Dawson, Pickens30 min
Feb 28, 1:46 PM ESTSpecial Weather StatementFFCBartow, Polk29 min
Feb 28, 1:55 PM ESTSpecial Weather StatementFFCHaralson35 min
Feb 28, 2:15 PM ESTSpecial Weather StatementFFCCherokee, Paulding30 min
Feb 28, 2:31 PM ESTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth29 min
Feb 28, 2:35 PM ESTSevere Thunderstorm WarningFFCCarroll, Cobb, Douglas, Haralson, Paulding25 min
Feb 28, 2:44 PM ESTSpecial Weather StatementFFCCobb31 min
Feb 28, 2:51 PM ESTSevere Thunderstorm WarningFFCBanks, Dawson, Forsyth, Gwinnett, Hall, Jackson24 min
Feb 28, 2:58 PM ESTSevere Thunderstorm WarningFFCCobb, DeKalb, Douglas, Fulton, Gwinnett, Paulding32 min
Feb 28, 3:00 PM ESTSpecial Weather StatementFFCCarroll, Heard30 min
Feb 28, 3:08 PM ESTSpecial Weather StatementFFCGwinnett37 min
Feb 28, 3:13 PM ESTSevere Thunderstorm WarningFFCBanks, Barrow, Forsyth, Fulton, Gwinnett, Hall and 2 more32 min
Feb 28, 3:21 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Fayette, Fulton, Heard, Troup39 min
Feb 28, 3:21 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Fayette, Fulton, Heard, Troup39 min
Feb 28, 3:26 PM ESTSevere Thunderstorm WarningFFCClayton, DeKalb, Douglas, Fulton, Gwinnett, Henry and 3 more49 min
Feb 28, 3:41 PM ESTSevere Thunderstorm Warning Considerable damage threatFFCBarrow, Clarke, Gwinnett, Jackson, Morgan, Newton and 4 more49 min
Feb 28, 3:47 PM ESTSevere Thunderstorm WarningFFCClarke, Jackson, Madison, Oglethorpe43 min
Feb 28, 3:55 PM ESTSevere Thunderstorm WarningFFCButts, Clayton, Coweta, Fayette, Heard, Henry and 4 more50 min
Feb 28, 4:12 PM ESTSevere Thunderstorm WarningFFCButts, Henry, Jasper, Morgan, Newton, Rockdale and 1 more48 min
Feb 28, 4:25 PM ESTSevere Thunderstorm WarningFFCClarke, Greene, Morgan, Oconee, Oglethorpe, Taliaferro and 1 more50 min
Feb 28, 4:34 PM ESTSpecial Weather StatementFFCButts, Lamar, Pike, Spalding26 min
Feb 28, 4:46 PM ESTSevere Thunderstorm WarningFFCGreene, Hancock, Jasper, Morgan, Putnam, Taliaferro21 min
Feb 28, 5:01 PM ESTSevere Thunderstorm WarningFFCGreene, Taliaferro, Warren, Wilkes44 min
Feb 28, 5:05 PM ESTSpecial Weather StatementFFCPutnam25 min
Feb 28, 5:45 PM ESTSpecial Weather StatementFFCWarren30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.